Michigan, 2004

Hail in Michigan, September 11, 2004

September 11, 2004 · NWS APX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 11, 8:55 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 11, 8:55 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
955 PM EDT SAT SEP 11 2004

.SHORT TERM...A BUSY SHIFT...AND WILL BE BRIEF. SEVERAL CLUSTERS OF
CONVECTION ARE ACCOMPANYING A COLD FRONT ACROSS NORTHERN MI THIS
EVENING. THE INITIAL MCS INTENSIFIED AS IT CROSSED EASTERN UPPER MI
EARLY THIS EVENING. THE REMNANTS OF THIS ARE AFFECTING DRUMMOND
IS...AND THE SHORELINE OF NE LOWER MI BETWEEN CHEBOYGAN AND ROGERS
CITY. THE SECOND AND MORE IMMEDIATE CONCERN IS THE CLUSTER OF
CONVECTION APPROACHING FRANKFORT...AND MORE SPECIFICALLY THE STORM
ON THE BACK EDGE OF THIS CLUSTER AT MID-LAKE. THIS STORM IS THE ONLY
ONE OF THE EVENING THAT HELD IT/S OWN MOVING OFF OF WI...AND HAS
PROMPTED AN SMW FROM THIS OFFICE. IF IT HOLDS TOGETHER...IT POSES A
HAIL AND PERHAPS A WIND THREAT WHEN IT COMES ONSHORE BETWEEN
FRANKFORT AND MANISTEE IN THE NEXT HOUR.

HAVE MADE ADJUSTMENTS WITH THE UPDATES SO FAR THIS EVENING...MOST
ESPECIALLY BUMPING UP POPS WHERE APPROPRIATE...AND OBVIOUSLY
EXPANDING PRECIP INTO THE SW ZONES. THE GENERAL PRECIP TREND SHOULD
BE SHARPLY DOWNWARD FROM HERE ON OUT. THE BEST DYNAMICS ARE
ASSOCIATED WITH A SHORTWAVE PASSING TO OUR NORTH...AND DIURNAL
INSTABILITY HAS LARGELY WANED.

ADDED PATCHY FOG TO ALL AREAS OVERNIGHT. GREATEST FOG RISK WILL BE
WHERE IT HAS RAINED...THUS MAINLY IN THE NORTH AND WEST. NOT MUCH IN
THE WAY OF A COOL/DRY PUSH AT THE SURFACE BEHIND THE FRONT TO SCOUR
US OUT.

ZOLTOWSKI

&&

.PREV DISCUSSION ISSUED 341 PM SAT SEP 11...

LONG TERM...MODELS ARE IN GOOD AGREEMENT THROUGH THE 84 HOUR PERIOD,
WITH THE ONLY EXCEPTION BEING THE TIMING OF THE FRONTAL PASSAGE ON
TUESDAY. BASED ON THE ANALYSIS AND THE CONSISTENCY OF THE GFS WILL
LEAN TOWARD IT MORE.

SUNDAY/SUNDAY NIGHT...FRONT CONTINUES TO SAG SOUTH LEAVING LOW
CLOUDS IN THE MORNING. AFTER 18Z, THE RETURN FLOW ON THE BACKSIDE OF
THE SFC RIDGE, WHICH IS MOVING QUICKLY THROUGH THE FORECAST AREA,
PRODUCES ENOUGH MIXING TO BREAK UP THE CLOUDS AND THIN OUT THE
MOISTURE. OVERNIGHT, WAA CONTINUES THE MIXING AS THE GRADIENT
TIGHTENS AHEAD OF THE NEXT SYSTEM THAT IS OUT IN THE PLAINS STATES.

MONDAY/MONDAY NIGHT...PARTLY SUNNY AS MOISTURE MOVES NORTH OUT OF
THE GULF AND INTO THE GREAT LAKES. THE 500 MB RIDGE AXIS MOVES OVER
THE FORECAST AREA AS WELL. TEMPERATURES WILL TOUCH 80F IN N LOWER
AND THE MID 70S IN E UPPER. MONDAY NIGHT THE WINDS CONTINUE AS THE
GRADIENT IS TIGHT ENOUGH TO OVERCOME DECOUPLING AS THE NEXT SYSTEM
APPROACHES THE REGION.

EXTENDED (TUESDAY THROUGH SATURDAY)...MODELS CONTINUE TO BE IN GOOD
AGREEMENT AS FAR AS THE ENSEMBLES ARE CONCERNED THROUGH THE 7 DAY
PERIOD. ALTHOUGH, THE ENSEMBLES TO START TO SPREAD OUT A BIT ON DAYS
6 AND 7 DUE TO THE MOVEMENT OF IVAN THROUGH THE EASTERN STATES. THE
MAIN IMPACT OF THIS SYSTEM WILL BE THE AMOUNT IT WILL HOLD UP THE
WEST TO EAST PROGRESSION OF THE WESTERN SYSTEMS IN THE LATER
PERIODS. SO THE FORECAST WILL LOOK LIKE THIS...TUESDAY, WILL
CONTINUE TO HAVE THE DAY DRY AS THE SFC LOW AND FRONT IS STILL IN
MINNESOTA. HAVE EXPANDED THE CHANCE OF THUNDER AREA TUESDAY NIGHT
INTO MOST OF N LOWER AS THE FRONT ON THE 12Z GFS IS PUSHING INTO NW
LOWER BY 00Z, E UPPER IS STILL EXPECTED TO HAVE THE CHANCE OF
THUNDER. THE 12Z ETA BY 00Z HAS THE FRONT ABOUT 3 HOURS BEHIND THE
GFS SO UPPED THE POPS FOR TUESDAY NIGHT. WEDNESDAY, MOST OF THE
MODELS HAVE THE FRONT GOING THROUGH THE FORECAST AREA DURING THE
DAY, SO HAVE A CHANCE OF THUNDERSTORMS DURING THE DAY. THE FRONT IS
WELL EAST OF THE REGION AND THE SFC HIGH IS HAS BUILT INTO THE
REGION BY THURSDAY MORNING, SO THURSDAY WILL BE DRY AS WILL THE DAY
ON FRIDAY WITH THE COLD FRONT IN THE WEST BE HELD UP BY THE REMAINS
OF IVAN. SATURDAY, AS IVAN WEAKENS THE FRONT WILL MOVE THROUGH THE
REGION AND BRING THE CHANCE OF RAIN.

LUTZ

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 11, 9:06 PM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1006 PM EDT SAT SEP 11 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-121100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
1006 PM EDT SAT SEP 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF NORTHERN LOWER
MICHIGAN THROUGH 2 AM...MAINLY NORTH AND WEST OF A LINE FROM
HOUGHTON LAKE TO HARRISVILLE. A FEW OF THESE STORMS MAY BECOME
SEVERE...PRODUCING DAMAGING WIND GUSTS TO 60 MPH OR HAIL UP TO ONE
INCH IN DIAMETER. THE BEST CHANCE FOR SEVERE STORMS WILL BE WEST OF
TRAVERSE CITY AND CADILLAC.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN UPPER MICHIGAN TUESDAY
NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 2 AM EDT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

LUTZ/JZ/SMD

The radar

The NCL Michigan radar (KAPX), 40 km away, was scanning. The volume nearest the first event began at 03:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kalkaska

When
September 11, 10:22 PM EST
Where
Kalkaska County, Kalkaska
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.733, -85.167

An isolated severe thunderstorm produced marginally large hail in Kalkaska.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421190.